Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 36, NWS North Platte, NE

May 6, 2023Holt County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 6, 2023, 6:25 PM CDT for Holt County, Rock County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2023, 6:25 PM CDT (23:25 UTC)
Expired
May 6, 2023, 7:26 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Holt County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:52 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 6, 3:52 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
352 PM CDT Sat May 6 2023

.SYNOPSIS...
Issued at 351 PM CDT Sat May 6 2023

Key Messages:

-The synoptic pattern for the next 7 days favors above normal
temperatures both day and night.  Those who started gardens early
should not need to worry about a killing frost or freeze.

-The active pattern remains favorable for periodic thunderstorm
development.  Mid-week looks increasingly favorable for severe
storms.

-Deep moisture returns mid-week which may lead to excessive rainfall
in places.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 351 PM CDT Sat May 6 2023

A middle- and upper-level trough axis extending from the western
Great Basin northward into the PAC NW will largely remain in check
tonight and tomorrow.  This presents a fetch of southwest flow
across the High Plains that is largely broad and somewhat
dynamically enhanced.  Within the sub-synoptic scale, there is
evidence of a vort max that is currently analyzed over north central
Wyoming. The latest 12z guidance indicates this feature moving
northeast into the Black Hills and Northwest SDAK this afternoon.
Despite light low-level flow early today, TD/s have largely held in
the lower to mid 50s across the entirety of the CWA, though these
values are indicated to decrease markedly as a westerly push ushers
in drier continental air from the Rockies this afternoon.  PWATS
range from a half inch across our west to areas exceeding three-
quarters of an inch across much of the Sandhills and north central
Nebraska.  The forcing associated with the aforementioned vort max
is already promoting showers and thunderstorm development across SW
Neb, Pine Ridge, and elevated terrain of Sheridan County.  CAMs only
loosely have a handle on the situation in that they did develop
storms, but are late to the convective party as the storms have
already developed. This presents lower confidence going forward on
how the situation will evolve.  That all being said, latest
mesoanalysis suggests a fair amount of instability already in place
with sufficiently steep low - and mid-level lapse rates for
marginally severe hail as the storms move off to the east and the
atmosphere further destabilizes. The best chance of seeing a strong
or marginally severe storm would be generally north of Highway 2 and
North Central Nebraska where shear increases later this afternoon
and evening.  Further South across SW Neb, the main concern would be
TS outflow as there is greater DCAPE. It should be noted that the
CSU-ML severe probabilities have low end probs of severe hail
generally east of Highway 83 and north of Highway 2 this afternoon
and evening, generally where SPC's marginal risk resides.

We included a slight chance mention of thunderstorms this evening
and overnight over a good portion of Southwest Nebraska northeast
through our North Central zones.  The inclusion was mainly based off
of the recent CAMs and Nam-Nest, though the reason they both
generate precipitation for differing reasons.  The Nam-Nest is the
most bullish focusing the precipitation along an area of mid-level
FGEN.

The CSU-ML once again highlights the potential of severe storms on
Sunday, though the greatest chances are east of the forecast area
where an elevated risk is now in place.  Ample instability will
reside along our eastern periphery with deep moisture. Unfortunately
the latest guidance is all over the place on the potential
convection for the LBF CWA, thus slight chance to low end chance
wording was maintained through much of the afternoon and overnight.

Otherwise we will need to monitor portions of southwest Nebraska for
fog development overnight as moisture will be in place and the BL
cools.  Spread in the NBM members with temperatures tonight and
Sunday is manageable, thus we varied very little from the previous
forecast. Expect lows tonight mainly in the 40s with highs back in
the mid to upper 70s on Sunday.

.LONG TERM...(Monday through Saturday)
Issued at 351 PM CDT Sat May 6 2023

Next week looks to continue to be unsettled as the region remains
under the influence of southwesterly flow aloft.  The airmass varies
little, so confidence is strong in temperatures remaining largely in
the 70s for highs with lows mainly in the 40s.  There is some
variance in daytimes highs mid-week with the NBM members showing as
much as a ten degree spread /80-90 degrees/ for highs on Wednesday,
though lows throughout the week are generally within a 5 degree
spread or less.

Convection chances continue through the week with the possibility of
severe weather nearly each afternoon/evening.  Focusing in on mid-
week, the western CONUS trough deepens and begins to slowly advance
eastward atop the Great Basin.  Deep moisture returns across the
Plains with ESAT table /ECMWF and NAEFS/ showing ensemble
probabilities of specific humidity and PWATS in excess of 90% over
much of the area.  Even greater, both highlight standard anomalies
PWATS nearing 3 across NW Neb at 00z Thursday. Heavy rainfall may be
a concern.  Additional, severe probs continue to increase mid-week.
Tuesday and Thursday the ML CSU severe probabilities of 0.05 are
noted over portions of the CWA with higher probabilities /0.15/ on
Wednesday.  The overall synoptic pattern is in strong agreement, but
as expected, the sub-synoptic pattern and eventual convective
development is still somewhat muddled next week.  Confidence is high
in the continued unsettled pattern, but continue to monitor as the
daily impacts become apparent.  Late week the trough looks to stall
and take on a negative tilt over central/northern Rockies, which
would lead to the continued unsettled pattern for the forecast
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat May 6 2023

VFR conditions will prevail across all of western and north
central Nebraska through tonight. Isolated thunderstorms will be
possible this afternoon across northern Nebraska. Winds will
generally be from the west at 5 to 15 kts through this afternoon
then light and variable tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Jacobs
SHORT TERM...Jacobs
LONG TERM...Jacobs
AVIATION...Taylor
Hazardous weather outlook, May 6, 3:22 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
322 PM CDT Sat May 6 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-072030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
322 PM CDT Sat May 6 2023 /222 PM MDT Sat May 6 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated thunderstorms are possible tonight. A couple of stronger
storms containing gusty winds and small hail are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The threat for thunderstorms expands across much of western Nebraska
on Sunday afternoon into the early overnight hours. A couple of
storms could become severe. The primary threats will be large hail
and damaging winds.

Thunderstorm chances persist into next week across much of western
and north central Nebraska. The threat for severe weather is
uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Taylor

In the hours before

Special weather statement, May 6, 5:29 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 PM CDT Sat May 6 2023

NEZ024-025-035-036-062315-
Hooker NE-Arthur NE-McPherson NE-Thomas NE-
529 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of east central Arthur,
southeastern Hooker, central McPherson and southwestern Thomas
Counties through 615 PM CDT/515 PM MDT/...

At 528 PM CDT/428 PM MDT/, Doppler radar was tracking a strong
thunderstorm capable of producing a landspout 15 miles southeast of
Swan Lake, or 19 miles east of Arthur, moving northeast at 35 mph.

HAZARD...Landspouts, winds in excess of 40 mph, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Tryon, Flatts, Big Lamunyon Flats, Diamond Bar Lake, Bucktail,
Schnick Lake and Shimmons Lake.

This includes the following highways...
 Highway 92 between mile markers 178 and 204.
 Highway 97 between mile markers 32 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 10135 4157 10147 4188 10095 4163 10072
TIME...MOT...LOC 2228Z 240DEG 30KT 4153 10132

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Local storm report, May 6, 5:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
532 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 NNE JOHNSTOWN         42.67N 100.02W
05/06/2023  E0.25 INCH       BROWN              NE   PUBLIC

            PEA SIZE HAIL COVERING THE GROUND.

&&
Local storm report, May 6, 5:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
537 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TORNADO          2 SE STOCKVILLE         40.51N 100.35W
05/06/2023                   FRONTIER           NE   PUBLIC

            PUBLIC REPORTS LANDSPOUT TOUCHDOWN NEAR
            STOCKBILLE.

&&

AV
Local storm report, May 6, 5:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             3 WNW LONG PINE         42.55N 99.76W
05/06/2023  E1.50 INCH       BROWN              NE   PUBLIC

            GOLF BALL TO PING PONG BALL SIZED HAIL
            REPORTED.

&&
Local storm report, May 6, 6:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT SAT MAY 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             1 WSW AINSWORTH         42.54N 99.87W
05/06/2023  M1.00 INCH       BROWN              NE   FIRE DEPT/RESCUE

            AINSWORTH FIRE PERSONNEL REPORTED PEA TO
            QUARTER SIZED HAIL NEAR THE SW CORNER OF
            AINSWORTH.

&&

AV
Special weather statement, May 6, 6:18 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
618 PM CDT Sat May 6 2023

NEZ005-024-025-094-070000-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
618 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of south central
Cherry, eastern Hooker and northwestern Thomas Counties through 700
PM CDT/600 PM MDT/...

At 618 PM CDT/518 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles south of Seneca, or 12 miles southeast of
Mullen, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thedford, Seneca, Giant Hill, Norway and Kelso.

This includes the following highways...
 Highway 2 between mile markers 189 and 214.
 Highway 97 between mile markers 57 and 58.
 Highway 83 between mile markers 146 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4176 10090 4190 10106 4227 10082 4209 10029
TIME...MOT...LOC 2318Z 229DEG 31KT 4189 10090

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:05 PM CDTSevere Thunderstorm WarningLBFChase, Hayes40 min
May 5, 7:12 PM CDTSevere Thunderstorm WarningLBFFrontier37 min
May 5, 7:16 PM CDTSpecial Weather StatementLBFSheridan44 min
May 5, 7:32 PM CDTSpecial Weather StatementLBFFrontier43 min
May 5, 7:37 PM CDTSpecial Weather StatementLBFPerkins38 min
May 5, 7:43 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins47 min
May 5, 7:44 PM CDTSevere Thunderstorm WarningLBFChase, Hayes46 min
May 5, 7:46 PM CDTSpecial Weather StatementLBFSheridan44 min
May 5, 7:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins48 min
May 5, 8:11 PM CDTSevere Thunderstorm WarningLBFKeith, Perkins13 min
May 5, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes50 min
May 5, 8:30 PM CDTTornado WarningLBFHayes45 min
May 5, 8:45 PM CDTSpecial Weather StatementLBFChase45 min
May 5, 8:51 PM CDTSevere Thunderstorm WarningLBFLincoln39 min
May 5, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Lincoln, Perkins39 min
May 5, 9:12 PM CDTTornado WarningLBFFrontier, Hayes33 min
May 5, 9:28 PM CDTSpecial Weather StatementLBFLincoln47 min
May 5, 9:33 PM CDTSpecial Weather StatementLBFCherry42 min
May 5, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFFrontier, Hayes, Lincoln41 min
May 5, 10:14 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln46 min
May 5, 10:39 PM CDTSpecial Weather StatementLBFCuster51 min
May 5, 11:00 PM CDTSpecial Weather StatementLBFFrontier15 min
May 5, 11:23 PM CDTSevere Thunderstorm WarningLBFCuster37 min
May 6, 12:50 AM CDTSpecial Weather StatementLBFWheeler40 min
May 6, 1:06 PM CDTSpecial Weather StatementLBFSheridan39 min
May 6, 3:01 PM CDTSpecial Weather StatementLBFCherry44 min
May 6, 3:41 PM CDTSpecial Weather StatementLBFCherry79 min
May 6, 4:42 PM CDTSpecial Weather StatementLBFKeya Paha48 min
May 6, 4:44 PM CDTSpecial Weather StatementLBFKeith46 min
May 6, 4:55 PM CDTSpecial Weather StatementLBFFrontier50 min
May 6, 5:00 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha45 min
May 6, 5:05 PM CDTTornado Warning Tornado observedLBFFrontier, Hayes40 min
May 6, 5:29 PM CDTSpecial Weather StatementLBFMcPherson46 min
May 6, 5:41 PM CDTTornado Warning Tornado observedLBFFrontier28 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock45 min
May 6, 6:18 PM CDTSpecial Weather StatementLBFThomas42 min
May 6, 6:56 PM CDTSevere Thunderstorm WarningLBFCherry49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.